Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 77, NWS Norman, OK

April 16, 2002Bryan County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Apr 16, 2002, 6:13 PM CDT for Bryan County, Oklahoma. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 16, 2002, 6:13 PM CDT (23:13 UTC)
Expired
Apr 16, 2002, 6:45 PM CDT
In force
32 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Bryan County, OK

The radar

The Norman radar (KTLX), 175 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 16, 6:15 PM CDTHail 0.88Bokchito, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 16, 4:45 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 11.2 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2002-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1027 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2002-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1027 J/kg
Mixed-layer CIN
-236 J/kg
Mixed-layer LCL
707 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 162313
SVROKC
OKC013-162345-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
613 PM CDT TUE APR 16 2002

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BRYAN COUNTY IN SOUTHEAST OKLAHOMA

* UNTIL 645 PM CDT

* AT 613 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM OVER
  BOKCHITO...MOVING NORTHEAST AT 35 MPH.

* LOCATIONS IN THE WARNING INCLUDE BENNINGTON...BLUE...BOKCHITO AND
  CADDO

HAIL TO THE SIZE OF QUARTERS CAN BE EXPECTED WITH THIS SEVERE 
THUNDERSTORM.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO ADVANCE WARNING.
MOVE IMMEDIATELY TO A STORM SHELTER... BASEMENT OR STURDY BUILDING IF
A TORNADO IS SIGHTED.

LAT...LON 3394 9639 3389 9604 3416 9597 3417 9630
JAMES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 16, 3:45 PM CDT, 2 hours 28 minutes earlier.

Area forecast discussion, Apr 16, 3:45 PM CDT, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
345 PM CDT TUE APR 16 2002

MID AND HIGH LEVEL CLOUDS HAVE QUICKLY MOVED EAST THIS AFTERNOON
ALLOWING FULL SUN TO DESTABILIZE WESTERN SECTIONS OF CWA.
PER FDR RADAR AND SATELLITE DATA...DRYLINE HAS PUSHED INTO FAR
WESTERN OKLAHOMA.  THUNDERSTORM DEVELOPMENT APPEARS TO BE
A LITTLE BETTER THAN PREVIOUSLY THOUGHT...BUT COVERAGE SHOULD
STILL BE ISOLATED TO WIDELY SCATTERED.  IF STORM CAN DEVELOP...
THEY SHOULD WEAKEN QUICKLY WITH SUNSET.

AFTER STORMS THIS EVENING...FRONT TO THE NORTH WILL TRY AND PUSH
INTO FAR NORTHERN OKLAHOMA DURING OVERNIGHT HOURS.  WEAKER SURFACE
GRADIENT AND LESS CLOUDS SHOULD ALLOW OVERNIGHT LOWS TO DROP
OFF BETTER TONIGHT...ESPECIALLY NORTH AND WEST.

WEDNESDAY APPEARS TO BE RATHER WARM DAY ALL AREAS WITH WINDS INCREASING
DURING THE DAY AS NEXT SURFACE LOW DEVELOPS ACROSS EASTERN
WYOMING.  LOOKS LIKE NEXT CHANCE FOR STORMS WILL BE DURING THE
AFTERNOON THURSDAY AS ANOTHER FRONTAL BOUNDARY TRIES TO PUSH INTO
NORTHERN OKLAHOMA WITH DRYLINE ACROSS WESTERN OKLAHOMA.  DURING OVERNIGHT
HOURS ETA SHOWS GOOD CONVERGENCE IN THE LOWER LEVELS ACROSS
NORTHERN OKLAHOMA...SO WILL GO WITH BEST CHANCES THERE.

WILL NOT CHANGE MUCH TO EXTENDED FORECAST AS IT STILL APPEARS
THAT FRONT WILL CONTINUE TO MOVE ACROSS AREA FRIDAY AND THEN
STALL JUST SOUTH OF AREA.  CANADIAN HOWEVER SHOWS FRONTAL BOUNDARY
FARTHER NORTH.  FOR NOW WILL GO MORE WITH FARTHER SOUTH POSITION
OF FRONT WITH MAIN SYSTEM COMING OUT ON SUNDAY.  ECMWF WOULD SUGGEST
ANOTHER CHANCE OF A SOUTHWEST SYSTEM ON TUESDAY.

FCSTID = 6
OKC   64  85  65  82 /  20   0  10  20
HBR   58  88  63  85 /  20   0  10  20
SPS   63  87  66  85 /  20   0  10  20
GAG   52  89  61  86 /  10   0  10  20
PNC   63  84  65  82 /  20   0  10  20
DUA   65  85  66  85 /  20   0  10  20

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Special weather statement, Apr 16, 12:55 PM CDT, 5 hours 18 minutes before
OKZ004>048-050>052-TXZ083>090-162300-

HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT TUE APR 16 2002

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS PARTS OF OKLAHOMA AND WESTERN NORTH TEXAS.

LOCATION...
THE SLIGHT RISK AREA IS EAST OF A LINE FROM WOODWARD...TO ALTUS...
TO MUNDAY TEXAS.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE LATE THIS
AFTERNOON THROUGH EARLY EVENING.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL IN OR NEAR
THE RISK AREA SHOULD PLAN FOR POSSIBLE SEVERE WEATHER OPERATIONS
LATE THIS AFTERNOON THROUGH MID EVENING...AND SHOULD MONITOR FOR LATER
UPDATES.

DISCUSSION...
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS SPREAD ACROSS MUCH OF
CENTRAL AND EASTERN OKLAHOMA AND PARTS OF NORTH TEXAS DURING THE
MORNING IN ADVANCE OF AN UPPER LEVEL STORM SYSTEM MOVING NORTHEAST
OUT OF SOUTHWEST TEXAS. EXTENSIVE CLOUD COVER HAS LIMITED
INSTABILITY AND THESE THUNDERSTORMS ARE NOT EXPECTED TO BECOME
SEVERE.

THE SHOWERS AND THUNDERSTORMS WILL GRADUALLY END FROM THE
SOUTHWEST THIS AFTERNOON AS THE STORM SYSTEM MOVES NORTHEASTWARD
THROUGH THE AREA. CLOUDS WILL DIMINISH IN WESTERN OKLAHOMA THIS
AFTERNOON...AS THE TEXAS SYSTEM EXITS THE AREA. AT THE SAME TIME A
DRY LINE WILL PUSH INTO WESTERN OKLAHOMA. THE DECREASE IN CLOUD
COVER WILL ALLOW FOR HEATING AND DESTABILIZATION IN THE VICINITY OF
THE DRY LINE. THE CONVERGENCE AND HEATING ALONG THE DRY LINE MAY BE
SUFFICIENT TO OVERCOME THE CAP AND ALLOW A FEW THUNDERSTORMS TO
DEVELOP. INSTABILITY AND VERTICAL WIND PROFILES WILL REMAIN
FAVORABLE FOR SEVERE THUNDERSTORMS...INCLUDING SUPERCELLS...IF THE
CAP CAN BE BROKEN.

THREAT TABLE...
VALID THROUGH 700 AM CDT WED APR 17.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...40 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...30 PERCENT.

OTHER HAZARDOUS WEATHER...
HIGH WINDS...LOW HUMIDITIES AND WARM TEMPERATURES WILL LEAD TO
POSSIBLE FIRE DANGER FOR PARTS OF WESTERN OKLAHOMA AND WESTERN NORTH
TEXAS THIS AFTERNOON. A FIRE WEATHER WATCH IS IN EFFECT.

IN ADDITION...CAUTION IS ADVISED ON AREA LAKES TODAY DUE TO SOUTH
WINDS TO SOUTHWEST WINDS AVERAGING 15 TO 30 MPH.

2
Local storm report, Apr 16, 5:17 PM CDT, 56 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
517 PM CDT TUE APR 16 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0508 PM    4 N MABELLE               TX   1.00 INCH HAIL
04/16/02   BAYLOR                         QUARTER SIZE HAIL REPORTED
                                          BY COOP OBSERVER
Local storm report, Apr 16, 5:45 PM CDT, 28 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
545 PM CDT TUE APR 16 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0538 PM    6 NNE DUNDEE              TX   .75 INCH HAIL
04/16/02   ARCHER                         REPORTED BY COOP OBSERVER
Local storm report, Apr 16, 5:49 PM CDT, 24 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK...CORRECTED LOCATION...
549 PM CDT TUE APR 16 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0538 PM    6 NNW DUNDEE              TX   .75 INCH HAIL
04/16/02   ARCHER                         REPORTED BY COOP OBSERVER
Local storm report, Apr 16, 5:52 PM CDT, 21 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
552 PM CDT TUE APR 16 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0549 PM    6 NNW DUNDEE              TX   .88 INCH HAIL
04/16/02   ARCHER                         NICKEL SIZE HAIL REPORTED
                                          BY COOP OBSERVER
Local storm report, Apr 16, 6:09 PM CDT, 4 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
609 PM CDT TUE APR 16 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0555 PM    3 SSE KAMAY               TX   .75 INCH HAIL
04/16/02   WICHITA                        HWY 25 ON ARCHER/WICHITA LINE
                                          BY OFF-DUTY NWS EMPLOYEE

0559 PM    KAMAY                     TX   .75 INCH HAIL
04/16/02   WICHITA                        REPORTED BY PUBLIC

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 6:30 PM CDTSevere Thunderstorm WarningOUNLove30 min
Apr 16, 6:37 PM CDTSevere Thunderstorm WarningOUNAtoka38 min
Apr 16, 6:50 PM CDTSevere Thunderstorm WarningOUNLove, Marshall40 min
Apr 16, 6:59 PM CDTSevere Thunderstorm WarningOUNJohnston, Murray46 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.